Every Virginian is affected on some level by the opioid crisis. You could know someone who has overdosed or know of someone whose life has been affected. “We all know someone who has been devastatingly impacted by it,” State Health Commissioner Karen Shelton told Virginia Department of Health (VDH) staff last week.
Drug overdoses are the leading cause of unnatural deaths in Virginia and illicit fentanyl is the driving force behind that. In 2022, more than 2,500 people died across the Commonwealth from drug overdoses.
Illicitly – or illegally – manufactured fentanyl (IMF), a synthetic opioid, is a growing problem in Virginia and across the country. Fentanyl, whether it is made illegally or in a factory for medical purposes, is 50 times stronger than heroin and 100 times stronger than morphine.
Virginia was making strides against drug overdose deaths, Shelton said. And then came COVID-19, which brought isolation, loneliness and fewer programs available to the people who needed them.
And while some ground was lost during the pandemic, Shelton stressed that now is the time to gain it back by getting to work.
Tuesday, May 9, is National Fentanyl Awareness Day, a time to learn more about opioids, overdoses and what you can do to help if you believe someone has overdosed.
And there’s more that you can do.
Learn the street names for illicit fentanyl:
- Dance Fever
- Murder 8
- Tango & Cash
Know the signs and symptoms of someone who has overdosed:
- Slow or no breathing
- Clammy skin
And learn what to do if you believe someone has overdosed:
- Call 911
- Give naloxone
- Provide rescue breathing
Naloxone is a drug that temporarily reverses the effects of an opioid overdose – especially slow or no breathing. You may have heard of Narcan, a brand name for naloxone.
You can learn how to give naloxone through the REVIVE training program, a Virginia Department of Behavioral Health and Developmental Services program taught by local health departments, and other public and private entities across the state.
You can get naloxone without a prescription, but it may not be free. Contact your local health department to find out where to get naloxone free. You can also talk to your insurance company, your doctor and pharmacist to learn more.
Shelton, a native Virginian and former health director for the Mount Rogers Health District, said her goal is to help give people the resources and tools they need to be able to combat the problem on a personal, local and state level. “Public health,” she said, “is a community effort.”
To learn more about fentanyl and opioids, visit the VDH Opioid Homepage. To learn more about REVIVE training, visit the Department of Behavioral Health and Developmental Services REVIVE page. Visit www.fentanylawarenessday.org to learn more about National Fentanyl Awareness Day and how you can help.